Narasimha Swamy Gollol Raju, MD1, Sriraksha Jayananda, MD2, Eslam Ali, MD3, Glenn Harvin, MD1
1East Carolina University, Greenville, NC; 2Vidant Medical Center, Greenville, NC; 3Brody School of Medicine, Greenville, NC
Introduction: Pseudomembranous colitis, though classically associated with Clostridium difficile infection, can be a consequence of other disease processes including severe ischemic colitis. Several drugs have been proposed to predispose to colonic ischemia including the appetite suppressant phentermine. We present a case of pseudomembranous colitis from severe bowel ischemia that likely was compounded by concomitant phentermine use
Case Description/Methods: A 55-year-old obese Caucasian female with hypertension presented with a week of abdominal pain and progressively worsening diarrhea that had subsequently turned bloody. She was a former smoker. Medication history was significant for using a family member’s weight loss medication Phentermine 37.5 mg daily for several days prior to developing gastrointestinal symptoms. At presentation she was mildly hypotensive needing fluid resuscitation and brief vasopressor support. Laboratory profile was significant for acute kidney injury with creatinine 8.86 mg/dl, lactic acid 3.2 mmol/L and white blood cell count 12.3 k/uL. A non-contrast CT abdomen showed findings suggestive of acute colitis involving the splenic flexure and descending colon (image 1). Supportive care and broad-spectrum antibiotics were continued. Multiple stool studies were negative for clostridium difficile infection, bacterial cultures, and assays for ova and parasites. Antineutrophil antibodies and antineutrophil cytoplasmic antibodies were negative as well. Flexible sigmoidoscopy revealed severe ulcerations covered by thick exudate of the rectum and sigmoid colon (image 2). Histopathology of biopsy specimens showed colonic mucosa with fibrinopurulent surface adherent exudate with abundant neutrophils consistent with pseudomembranous colitis (image 3). Patient recovered with supportive care alone and was subsequently discharged with instructions not to use Phentermine again.
Discussion: Our patient, with risks for vascular disease, had several days of abdominal pain with diarrhea. At the time of her initial hospital presentation, she was hypotensive likely from gastrointestinal volume loss. The inciting event for her colonic ischemia is unclear. Possibilities include Phentermine induced colonic ischemia that was further compounded by volume loss vs prodrome of gastroenteritis leading to volume loss and hypovolemia with subsequent colonic ischemia compounded by patient’s Phentermine use. Phentermine use in this patient would have been contraindicated secondary to her vascular risk factors.
Citation: Narasimha Swamy Gollol Raju, MD; Sriraksha Jayananda, MD; Eslam Ali, MD; Glenn Harvin, MD. P0147 - PSEUDOMEMBRANOUS COLITIS, BOWEL ISCHEMIA, AND PHENTERMINE: A CASE REPORT. Program No. P0147. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.